Alert archive / Virginia / Wind Advisories in 2013

Wind Advisory 14, NWS Blacksburg, VA

May 24, 2013Alleghany County, Ashe County, Watauga County, North Carolina; 12 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at May 24, 2013, 4:19 AM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 12 counties in Virginia. It took effect at May 24, 2013, 8:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 24, 2013, 4:19 AM EDT (08:19 UTC)
In effect from
May 24, 2013, 8:00 AM EDT
Expired
May 24, 2013, 3:14 PM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WWUS71 KRNK 240819
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 AM EDT FRI MAY 24 2013

...GUSTY WINDS ARE EXPECTED FOR TODAY AND UNSEASONABLE COOL
TEMPERATURES FOR TONIGHT...

.A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS FROM THE GREAT
LAKES TO LOWER NEW ENGLAND TODAY. WINDS AROUND THIS LOW PRESSURE
SYSTEM WILL BE STRONG FROM THE NORTHWEST...WITH GUSTS ALONG THE
BLUE RIDGE ABOVE 3000 FEET EXPECTED TO REACH 40 MPH TO 50 MPH AT
TIMES DURING LATE MORNING AND EARLY AFTERNOON. IN ADDITION...THIS
UPPER LOW PRESSURE SYSTEM WILL BRING EXCEPTIONALLY COOL AIR TO THE
REGION...WITH TEMPERATURES TONIGHT EXPECTED TO DIP BELOW FREEZING
FOR A FEW HOURS ACROSS PORTIONS OF BATH AND GREENBRIER COUNTIES.

VAZ020-WVZ045-241630-
/O.NEW.KRNK.FZ.W.0003.130525T0600Z-130525T1200Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
419 AM EDT FRI MAY 24 2013

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY.

* LOCATIONS...HIGHER ELEVATIONS OF BATH AND GREENBRIER
  COUNTIES...ESPECIALLY AREAS THAT ARE OUT IN THE OPEN.

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...IN THE LOW 30S.

* TIMING...FROM 2 AM TO 8 AM EDT SATURDAY.

* IMPACTS...THE GREATEST IMPACTS WILL BE FELT BY ANY VEGETATION
  SENSITIVE TO FREEZING TEMPERATURES...WHICH MAY BE DAMAGED OR
  KILLED. PRECAUTIONS SHOULD BE TAKEN TO PROTECT THESE SENSITIVE
  PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ001-002-018-VAZ009-012>017-022-241630-
/O.NEW.KRNK.WI.Y.0014.130524T1200Z-130524T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
ROANOKE...SALEM
419 AM EDT FRI MAY 24 2013

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM EDT
THIS EVENING.

* LOCATIONS...RIDGETOPS ABOVE 3000 FEET ALONG THE BLUE RIDGE CHAIN
  FROM NORTHERN NORTH CAROLINA THROUGH VIRGINIA AS FAR NORTH AS
  ROANOKE.

* HAZARDS...STRONG NORTHWEST WINDS.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...FROM SHORTLY AFTER SUNRISE THROUGH THIS EVENING.

* IMPACTS...WINDS MAY TOPPLE TREES AND POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
548 
WWUS71 KRNK 241640
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT FRI MAY 24 2013

...WINDS STAYING UP INTO EARLY AFTERNOON FOLLOWED BY COLD
TEMPERATURES LATE TONIGHT...

.STRONG NORTHWEST FLOW WILL BE SUBSIDING BY THE EVENING. THROUGH
EARLY AFTERNOON A FEW GUSTS OVER 45 MPH ARE POSSIBLE ALONG AND
EITHER SIDE OF THE BLUE RIDGE. THE GRADIENT BEGINS TO RELAX
SOMEWHAT BY MID AFTERNOON. TONIGHT...TEMPERATURES ARE EXPECTED TO
DROP TO AROUND FREEZING OVER THE HIGHER ELEVATIONS OF GREENBRIER
AND BATH COUNTY.

VAZ020-WVZ045-250045-
/O.CON.KRNK.FZ.W.0003.130525T0600Z-130525T1200Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
1240 PM EDT FRI MAY 24 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...

* LOCATIONS...HIGHER ELEVATIONS OF BATH AND GREENBRIER 
  COUNTIES... ESPECIALLY AREAS THAT ARE OUT IN THE OPEN.

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...AROUND 32.

* TIMING...FROM 2 AM TO 8 AM EDT SATURDAY.

* IMPACTS...THE GREATEST IMPACTS WILL BE TO ANY VEGETATION
  SENSITIVE TO FREEZING TEMPERATURES...WHICH MAY BE DAMAGED OR
  KILLED. PRECAUTIONS SHOULD BE TAKEN TO PROTECT THESE SENSITIVE
  PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ001-002-018-VAZ009-012>017-022-242300-
/O.CON.KRNK.WI.Y.0014.000000T0000Z-130524T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
ROANOKE...SALEM
1240 PM EDT FRI MAY 24 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* LOCATIONS...RIDGETOPS ABOVE 3000 FEET ALONG THE BLUE RIDGE 
  CHAIN FROM NORTHERN NORTH CAROLINA THROUGH VIRGINIA AS FAR 
  NORTH AS ROANOKE.

* HAZARDS...STRONG NORTHWEST WINDS.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THIS AFTERNOON.

* IMPACTS...LOOSE OUTDOOR OBJECTS BEING BLOWN AROUND. A FEW LIMBS
  COULD FALL AS WELL AS WEAK TREES. ISOLATED POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
275 
WWUS71 KRNK 241914
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT FRI MAY 24 2013

...FREEZING TEMPERATURES EXPECTED LATE TONIGHT OVER PORTIONS OF
WEST VIRGINIA AND THE ALLEGHANY HIGHLANDS...

.WINDS WILL LET UP THIS EVENING AND OVERNIGHT. UNSEASONABLY STRONG
COOL AIRMASS WILL SEND TEMPERATURES DOWN INTO THE 30S ACROSS THE
MOUNTAINS LATE TONIGHT. SOME AREAS WILL EXPERIENCE FREEZING
TEMPERATURES MAINLY OVER PORTIONS OF SOUTHEAST WEST VIRGINIA INTO
THE ALLEGHANY HIGHLANDS OF BATH COUNTY VIRGINIA.

NCZ001-002-018-VAZ009-012>017-022-242015-
/O.CAN.KRNK.WI.Y.0014.000000T0000Z-130524T2300Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
ROANOKE...SALEM
314 PM EDT FRI MAY 24 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY.

NORTHWEST WINDS WILL GUST AS HIGH AS 40 MPH THROUGH EARLY EVENING
BEFORE WEAKENING OVERNIGHT. THESE GUSTS WILL STAY BELOW ADVISORY
LEVELS.

$$

WVZ043-044-250315-
/O.EXA.KRNK.FZ.W.0003.130525T0600Z-130525T1200Z/
SUMMERS-MONROE-
INCLUDING THE CITIES OF...HINTON...HIX...UNION
314 PM EDT FRI MAY 24 2013

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY.

* LOCATIONS...HIGHER ELEVATIONS AND SOME VALLEYS.

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...AROUND FREEZING

* TIMING...FROM 2 AM TO 8 AM EDT SATURDAY.

* IMPACTS...THE GREATEST IMPACTS WILL BE TO ANY VEGETATION 
  SENSITIVE TO FREEZING TEMPERATURES...WHICH MAY BE DAMAGED OR 
  KILLED. PRECAUTIONS SHOULD BE TAKEN TO PROTECT THESE SENSITIVE 
  PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ020-WVZ045-250315-
/O.CON.KRNK.FZ.W.0003.130525T0600Z-130525T1200Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
314 PM EDT FRI MAY 24 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...

* LOCATIONS...HIGHER ELEVATIONS OF BATH AND GREENBRIER 
  COUNTIES... ESPECIALLY AREAS THAT ARE OUT IN THE OPEN.

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...FROM 2 AM TO 8 AM EDT SATURDAY.

* IMPACTS...THE GREATEST IMPACTS WILL BE TO ANY VEGETATION 
  SENSITIVE TO FREEZING TEMPERATURES...WHICH MAY BE DAMAGED OR 
  KILLED. PRECAUTIONS SHOULD BE TAKEN TO PROTECT THESE SENSITIVE 
  PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at May 24, 2:12 AM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 24, 2:12 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 AM EDT FRI MAY 24 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA FROM THE NORTHWEST
OVERNIGHT WITH DRIER AND COOLER AIR PUSHING IN FOR FRIDAY INTO
THE WEEKEND. A WARM FRONT WORKS NORTH FROM THE GULF COAST EARLY
NEXT WEEK...FOLLOWED BY STRONG HIGH PRESSURE BRINGING MORE SUMMER
LIKE WEATHER BY MID TO LATE WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 920 PM EDT THURSDAY...

WIND SHIFT FRONT NOW NEARING THE BLUE RIDGE PRECEDED BY A NARROW
LINE OF SHALLOW SHRA/TSRA THAT WILL CROSS THE EASTERN EDGE OF THE
CWA IN THE NEXT HOUR. ACTUAL DEWPOINT FRONT LAGS BACK ALONG THE
OHIO RIVER DENOTED BY ANOTHER BAND OF -SHRA PER REGIONAL RADAR
LOOPS. ONCE THE EASTERN BAND OF SHRA EXITS...MODELS KEEP CLOUDS
PACKED IN ACROSS THE FAR WEST AS THE FLOW TURNS MORE NW WHILE
GETTING MORE CLEARING EAST AS DOWNSLOPE INCREASES LATE. THUS WILL
KEEP CAT/LIKELY POPS OUT EAST A BIT LONGER AND HANG ONTO CURRENT
CHANCES NW SLOPES OVERNIGHT ESPCLY GIVEN THE ARRIVAL OF THE STRONG
5H UPPER SYSTEM TOWARD DAYBREAK.

OVERNIGHT LOWS APPEAR ON TRACK WITH COLD AIR ADVECTION SURGING IN
BEHIND THE SECONDARY FRONT BUT WILL SEE CLOUDS AND MIXING HINDER
BIG DROP IN TEMPS. LOOK FOR LOWS IN THE UPPER 40S ACROSS THE WV
MTNS INTO THE NC MTNS...TO MID 50S NEW RIVER VALLEY/ROANOKE AND
UPPER 50S/NEAR 60 EAST.

MODELS KEEP CLOUDS OVER THE WEST TONIGHT INTO FRIDAY MORNING WHILE
STRONG DOWNSLOPE WORKS TO DRY THINGS OUT TO THE EAST.

PRESSURE RISES ON THE ORDER OF 4-6 MB PER 6 HOURS WILL BE MOVING
INTO THE AREA LATE TONIGHT/EARLY FRIDAY WHERE SOME GUSTS COULD
EXCEED 40 KNOTS. LOW LVL WINDS ARE MARGINAL FOR WIND ADVISORY...BUT
WILL HAVE TO MONITOR TRENDS TO SEE IF AN ADVISORY MAY BE NEEDED OVER
THE HIGHER ELEVATIONS OF FAR SW VA INTO NW NC FRIDAY.

AIRMASS WILL BE NOTICEABLY DRIER AND COOLER FRIDAY WITH THE
BREEZE...WITH HIGHS ONLY MANAGING THE 60S WEST TO LOWER 70S EAST.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
AS OF 350 PM EDT THURSDAY...

COLD ANOMALOUS UPPER LEVEL TROUGH WILL MOVE ACROSS THE EASTERN CONUS
THIS WEEKEND PROVIDING DOWNRIGHT COOL CONDITIONS FOR THE MEMORIAL
DAY WEEKEND. TEMPERATURES THIS WEEKEND ARE EXPECTED TO BE 15 TO 20
DEGREES BELOW NORMAL WITH AN OPPORTUNITY FOR LOW TEMPERATURES TO
TEST THE 30S BOTH SATURDAY AND SUNDAY MORNING.

1030 MB SURFACE HIGH IS PROGGED TO MOVE ACROSS THE OHIO VALLEY AND
GREAT LAKES FRIDAY...SLIDING SOUTH AND EAST ACROSS THE MID ATLANTIC
REGION SATURDAY AND SUNDAY. COLD AIR ADVECTION RIDING INTO THE AREA
ON BRISK NORTHWEST WINDS FRIDAY NIGHT WILL OVERTAKE THE ENTIRE REGION...DEWPOINTS
SLIPPING INTO THE 20S. IN SPITE OF THE UNSEASONABLY COOL
TEMPERATURES...MIXING FROM THE WIND FRIDAY NIGHT AND ABUNDANCE OF
VEGETATION...ESPECIALLY THE TREE CANOPY...SHOULD TRAP ENOUGH LONG
WAVE RADIATION AT NIGHT TO PREVENT A FROST OR FREEZE. THE ONLY
AREA ATTM THAT WE THINK TEMPS MAY SLIP BLO FREEZING FOR A FEW
HOURS WOULD BE THE WV MTNS NORTHWEST OF LEWISBURG.
ELSEWHERE...UNLESS YOU JUST LIVE IN A DEEP HOLE...UNPROTECTED
MOUNTAIN VALLEY...WOULD THERE BE A NEED TO TAKE ANY PRECAUTION
FROM A FROST OR FREEZE. EVEN IN THESE AREAS...WOULD THINK PLANTS
NEAR BUILDINGS OR UNDERNEATH A PORCH WOULD FAIR JUST FINE.

WITH AIR TEMPERATURES SUPPRESSED WELL BELOW NORMAL FOR THE
WEEKEND...COMBINED WITH LOW DEWPOINTS...A SWIM PARTY AT THE LOCAL
POOL IS NOT RECOMMENDED.  HIKING OR WORKING OUT OF DOORS HOWEVER
LOOK TO BE IDEAL...AS NO RAIN IS FORECAST AND A LOT OF FOLKS MAY
PREFER THE CRISPER COOL CONDITIONS FOR MOWING THE BACK YARD
HAYFIELDS THAT HAVE BEEN PROMOTED FROM ALL THE RAINFALL THIS PAST
WEEK.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 350 PM EDT THURSDAY

LOOKS LIKE WE WILL TRADE THE COOL UPPER TROUGH FOR A MAMMOTH RIDGE
OF UPPER LEVEL HIGH BY THE MIDDLE OF NEXT WEEK.  MONDAY AND TUESDAY
WILL BE TRANSITION DAYS WITH CLOUDS AND POTENTIAL PRECIP SPILLING
INTO THE AREA AROUND AN AMPLIFYING AREA OF UPPER LEVEL HIGH
PRESSURE...WHICH WILL MORPH FROM THE CENTRAL CONUS
MONDAY...OVERTAKING THE EASTERN CONUS BY WEDNESDAY. AT THE
SURFACE...A WARM FRONT WILL MOVE NORTHEAST...UP THROUGH THE OHIO
VALLEY...ARCING THROUGH THE MID ATLANTIC STATES. THIS FEATURE WILL
LIKELY BE THE FOCUS FOR CLOUDS AND POTENTIAL FOR SHOWERS WITH
EMBEDDED THUNDERSTORMS MONDAY AND TUESDAY. THE FRONT SHOULD GAIN
LATITUDE TUESDAY AND FINALLY PUT US COMPLETELY IN THE WARM SECTOR
BY WEDNESDAY. FOR WEDNESDAY AND THURSDAY IT WILL BE BACK TO
REALLY WARM TEMPS AND HIGHER HUMIDITY WITH THE THREAT FOR AIRMASS
SHOWERS AND THUNDERSTORMS MAINLY DURING THE PEAK HEATING HOURS.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AS OF 200 AM EDT THURSDAY...

THUNDERSTORM ACTIVITY HAS EXITED THE AREA FOR THE REMAINDER OF
THE WEEKEND...AND WILL NOW CONTEND WITH A STRONG COLD FRONT THAT
WILL CROSS THE AREA THIS MORNING. WITH THE COLD AIR BUILDING IN
BEHIND THE FRONT...WILL SEE A SHORT PERIOD OF LOW MVFR/IFR
CEILINGS FROM ROA WESTWARD...THAT WILL GRADUALLY IMPROVE THROUGH
SUNRISE. BY LATE MORNING...EXPECT TO SEE LOW CLOUDS SCATTER FOR
THESE AIRPORTS...RESULTING IN VFR CONDITIONS THROUGH THE REMAINDER
OF THE DAY. FURTHER EAST...LYH AND DAN ARE EXPECTED TO REMAIN
VFR.

THE MAIN CONCERN FOR THIS TAF PERIOD HOWEVER WILL BE GUSTY WINDS
AS THE PRESSURE GRADIENT INCREASES TO AROUND 8 MB ACROSS THE
FORECAST AREA AFTER SUNRISE. AS SUCH...WILL BE LOOKING AT WIND
GUSTS AS HIGH AS 30 KTS FOR BCB...BLF AND LYH....AND UP TO 25 KTS
FOR DAN AND LYH. WIND DIRECTION WILL BE NEAR PERFECT FOR TERRAIN
INDUCED FUNNELING AT ROA...AND WOULD NOT BE SURPRISED TO SEE GUSTS
TOP OUT NEAR 40 KTS DURING EARLY AFTERNOON.

EXPECT TO SEE WIND SPEEDS DIMINISH DURING THE EVENING...HOWEVER
THE PRESSURE GRADIENT WILL REMAIN TIGHT AS LOW PRESSURE OFF THE
COAST OF NEW ENGLAND DEEPENS. AS SUCH...WIND GUSTS ACROSS THE
MOUNTAINS WILL REMAIN AS HIGH AS 15 TO 20 KTS THROUGH FRIDAY
NIGHT... BEFORE WIND SPEEDS DIMINISH ON SATURDAY.

HIGH PRESSURE TO KEEP US VFR THROUGH THE WEEKEND. MOISTURE
INCREASES AGAIN NEXT WEEK AS THE SFC HIGH MOVES EAST AND THE UPPER
RIDGE STRENGTHENS OVER THE MISSISSIPPI VALLEY. WILL BE GETTING TO
MORE HUMID WEATHER AGAIN WITH SOME THUNDERSTORM THREAT BY TUESDAY
AND FOG ISSUES AT NIGHT IN THE VALLEYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...JH/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/NF
Hazardous weather outlook, May 23, 10:39 PM EDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 PM EDT THU MAY 23 2013

NCZ003>006-019-020-VAZ007-010-011-018-019-023-024-032>035-043>047-
058-059-WVZ042>044-250245-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-BLAND-GILES-
CRAIG-ALLEGHANY VA-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-
1039 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NORTHWEST WINDS WILL BE GUSTY FRIDAY...WITH SOME AREAS RECEIVING
GUSTS OVER 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009-012>017-022-250245-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-
1039 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NORTHWEST WINDS WILL INCREASE TO AROUND 40 OR 45 MPH ALONG THE
RIDGES BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NORTHWEST WINDS WILL GUST AS HIGH AS 45 MPH FRIDAY...MAINLY OVER
THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ045-250245-
BATH-GREENBRIER-
1039 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NORTHWEST WINDS WILL BE GUSTY FRIDAY...WITH SOME AREAS RECEIVING
GUSTS OVER 35 MPH.

TEMPERATURES IN THE HIGHER ELEVATIONS WILL DROP TO AROUND
FREEZING FRIDAY NIGHT INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:01 PM EDTSevere Thunderstorm WarningRNKStokes44 min
May 23, 8:03 PM EDTSpecial Weather StatementRNKStokes27 min
May 23, 8:04 PM EDTSpecial Weather StatementRNKWilkes26 min
May 23, 8:47 PM EDTSpecial Weather StatementRNKRockingham43 min
May 23, 9:33 PM EDTSpecial Weather StatementRNKCaswell27 min
May 23, 8:00 PM EDTSpecial Weather StatementRNKFranklin, Patrick30 min
May 23, 8:08 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg52 min
May 23, 8:35 PM EDTSpecial Weather StatementRNKFranklin10 min
May 23, 8:36 PM EDTSpecial Weather StatementRNKAmherst24 min
May 23, 8:54 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg36 min
May 23, 9:32 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham28 min
May 24, 4:19 AM EDTFreeze WarningRNKAlleghany, Bath, Craig, Tazewell, City of Covington28 hr

Nearby

Wind Advisories in Virginia, 2013Wind Advisories in North Carolina, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.